Format

Send to

Choose Destination
Int J Trichology. 2019 Jul-Aug;11(4):173-176. doi: 10.4103/ijt.ijt_22_19.

Alopecia Universalis in a Case of Rheumatoid Arthritis after Treatment with Etanercept.

Author information

1
Department of Dermatology, Military Hospital, Meerut, Uttar Pradesh, India.

Abstract

Alopecia universalis (AU) is a condition which causes generalized hair loss of the body. It is postulated that autoimmunity plays an important role in its pathogenesis. It is characterized by the involvement of multiple inflammatory cytokines such as tumor necrosis factor-alpha and multiple interferons. Hence, biologics like tumor necrosis factor alpha (TNF-α) antagonist may be used to block this inflammatory process. It is not very commonly appreciated that the use of biologics can lead to alopecia areata. Here, we report a case of severe alopecia areata which progressed to AU after etanercept administration. We here describe a 23-year-old unmarried female who was a known case of rheumatoid arthritis who developed AU after 6 months of continuous treatment with etanercept. TNF-α antagonist may not play a sufficient role in the treatment of alopecia areata. There exists a strong and significant connection between TNF-α blockers and development of alopecia and specifically AU and their role in the pathophysiology of the disease should be called into question if our findings are observed again.

KEYWORDS:

Alopecia areata; alopecia universalis; etanercept; rheumatoid arthritis

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center